West Virginia, 2012

Winter Weather in West Virginia, April 23, 2012

April 23, 2012 · NWS RLX · 4 events in 4 counties and zones

On Monday, the 23rd, disturbances in both the southern and northern stream of the winds aloft combined. They carved out a large mid and upper level low.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On Monday, the 23rd, disturbances in both the southern and northern stream of the winds aloft combined. They carved out a large mid and upper level low. This feature was centered to the north and northeast of the West Virginia mountain counties. The cold air aloft, helped 2 to 4 inches of snow to accumulate across the high terrain, mainly above 2500 feet in elevation. The daytime high temperature on the mountaintop at Snowshoe was only 29 degrees. Snow fell in the valleys too, but struggled to accumulate on the warm ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 23, 1:31 AM EST, 29 minutes earlier.

Area forecast discussion, Apr 23, 1:31 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
231 AM EDT MON APR 23 2012

.SYNOPSIS...
DEVELOPING LOW PRESSURE SYSTEM MOVES NORTH ALONG THE MID ATLANTIC
COAST THROUGH TODAY. A CLIPPER LIKE SYSTEM WILL AFFECT THE AREA BY MID
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
0130 AM UPDATE...
ADJUSTED PCPN TYPE IN WEATHER GRIDS PER RADAR AND COLUMN
CONDITIONS SHOWING AREAS OF DRIZZLE...ASSOCIATED WITH THE H5
LOW...MOVING SOUTHEAST ACROSS CENTRAL WV INTO THE CENTRAL
MOUNTAINS. IN OTHER HANDS...CONVECTIVE PCPN ASSOCIATED WITH THE
APPROACHING MOISTURE PLUME FROM SFC LOW PRESSURE LIFTING NORTH
ALONG THE COAST HAVE REACH THE UPPER MID LEVELS ACROSS OUR
NORTHEAST QUADRANTS. DUE TO WARMER TEMPERATURES IN THE BOUNDARY
LAYER...THIS PCPN HAS BEEN REPORTED AS LIQUID. HOWEVER...A
TRANSITION MIXED WITH SNOW...AND THEN ALL SNOW IT STILL EXPECTED
OVERNIGHT OVER THE HIGHEST ELEVATIONS...AND DURING THE PREDAWN
HOURS WESTERN SLOPES. CONTINUE WITH WINTER STORM WARNINGS FOR POCA
AND RANDOLPH COUNTIES...AND FOR WINTER WEATHER ADVISORIES FOR
SURROUNDING COUNTIES.

ALSO...ADJUSTED WINDS SIMILAR TO WRFNMM LOCAL MODEL PER BETTER
MATCH TO LOCAL SFC OBS AND EXPECTED VEERING FROM THE NORTH TOWARDS
12Z MONDAY MORNING.

1030 PM UPDATE...
LATEST RFC QPF WITH OROGRAPHIC LIFT ADJUSTMENTS...TOGETHER WITH
TEMPERATURE ADJUSTMENTS FROM EARLIER WHICH REMAIN ON TRACK...YIELD
SIMILAR SNOWFALL AMOUNTS AND PATTERN AS PREVIOUS SHIFT.  IT DOES
APPEAR THE TYGART VALLEY /EKN/ COULD GET A LITTLE ACCUMULATION NOW.
TEMPERATURES THERE DO NOT QUITE MAKE IT DOWN TO FREEZING MON
MORNING.  HOWEVER...WITHOUT MUCH RECOVERY DURING THE DAY
THERE...TEMPERATURES WILL GET BELOW FREEZING MON EVENING.  THIS
GIVES A CHANCE FOR ACCUMULATION THERE THEN BEFORE THE SNOW
QUITS...HAVE AROUND AN INCH THERE NOW.

RAISED PEAK POPS TO NEAR AN ACE FOR NE PORTION OF FCST AREA...MAINLY
IN THE MOUNTAINS.  ALSO EXPANDED CAT POPS SW TO CRW BRIEFLY AROUND
12Z MON...WHEN WET SNOW COULD MIX IN.

730 PM UPDATE...
ADJUSTED TEMPERATURES BASED ON MODEL SOUNDINGS AND CURRENT TRENDS.
THIS ACKNOWLEDGES ONGOING CHANGEOVER TO SNOW ALREADY ACROSS THE
HIGHEST TERRAIN BUT ALSO KEEPS LOWLAND TEMPERATURE HIGHER THROUGH
THE EVENING.  NOT MUCH CHANGE NEEDED TO LOWS ULTIMATELY REACHED MON
MORNING.

FCST POPS ON TRACK WITH PRECIPITATION EXPANDING W ACROSS THE AREA
AFTER MIDNIGHT.

PREV DISCN...
SIGNIFICANT 5H TROUGH DIGS SOUTH INTO THE OH VALLEY AS
CYCLOGENETIC FORCING TAKES PLACE OFF THE MIDATLANTIC COAST. STILL
SOME SPREAD NOTED IN TERMS OF PHASING THE SYSTEM TOGETHER BETWEEN
THE NAM AND THE GFS. NAM THERMAL PROFILES MAY BE A TAD COOL...AS
IT DRAGS COLDER AIRMASS INTO CENTRAL WV BY 12Z MONDAY...AND THE
GFS STILL SHOWING THE SLIGHTLY WARMER SOLUTION.

DECENT DYNAMIC COOLING TO TAKE PLACE ACROSS NORTHEASTERN WV IN A
SATURATED ATMOSPHERIC COLUMN TONIGHT INTO MONDAY MORNING. EXPECT
TO SEE RAIN SWITCH OVER TO SNOW AS CAA COUPLED WITH DYNAMIC
COOLING TAKES PLACE AFTER MIDNIGHT. BUMPED THE WATCH TO WARNING
FOR RANDOLPH AND NICHOLAS COUNTY AND ISSUED AN ADVISORY FOR A TIER
OF COUNTIES TO THE WEST OF THE WARNING AREA. SNOW AMOUNTS WILL
VARY SIGNIFICANTLY BY ELEVATION...WITH UP TO A FOOT POSSIBLE
ACROSS THE HIGHER RIDGE TOPS AND NEXT TO NIL IN THE HOLLOWS.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
GENERALLY WENT WITH GFS/SREF/ECMWF MODEL BLEND THROUGH THIS
PERIOD...WITH NAM BEING THE OUTLIER. SFC LOW OVER NORTHERN GREAT
LAKES WILL CONTINUE TO MOVE NORTHWARD AND ITS AFFECTS WILL DEPART
WITH IT...BUT KEPT SOME LINGERING MOISTURE AND POPS IN THE
NORTHERN MOUNTAIN ZONES DURNING THE DAY ON TUESDAY...WITH GRADUAL
DECREASE.  A WEAK UPPER LEVEL SYSTEM SLIDES SOUTH OF THE CWA ON
TUESDAY AS WELL...WITH MOST OF THE ENERGY STAYING SOUTH OF CWA. IN
ANY CASE KEPT SLGHT CHC POPS ACROSS EXTREME SW AND SRN PORTION OF
CWA ON TUESDAY AS WELL. BRIEF BREAK BEFORE MORE VIGOROUS SYSTEM
MOVES DOWN FROM THE UPPER MIDWEST AND TRACKS ACROSS THE CWA
WENDESDAY NIGHT AND THURSDAY. TEMPERATURES WILL GRADUALLY WARM
TRHOUGH THE PERIOD AS SOUTHERLY FLOW WILL INCREASE ON TUESDAY AND
WEDNESDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
UNSETTLED WEATHER EXPECTED IN THE LONG TERM. CLIPPER TYPE SYSTEM
WILL MOVE THROUGH THE REGION ON THURSDAY...BRINGING ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS. COLD FRONT ASSOCIATED WITH THIS SYSTEM
WILL PUSH THROUGH THE AREA LATE THURSDAY...BEFORE STALLING TO OUR
SOUTH ON FRIDAY AS HIGH PRESSURE BRIEFLY BUILDS IN FROM THE
NORTH...PROVIDING A BRIEF BREAK IN THE WEATHER. AS USUAL...QUITE A
BIT OF UNCERTAINTY IN THE LATTER PART OF THE EXTENDED...BUT APPEARS
AS THOUGH ANOTHER WAVE OF LOW PRESSURE WILL PUSH THROUGH THE AREA BY
SUNDAY...BRINGING YET ANOTHER ROUND OF PRECIPITATION TO THE AREA.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
TRIED TO PINPOINT PCPN TRANSITION FROM RAIN...TO MIXED WITH
SNOW...TO ALL SNOW ACROSS EKN...PKB AND BKW OVERNIGHT INTO MONDAY
MORNING. SNOW SHOWERS WILL AFFECT THESE SITES THROUGH AT LEAST 21Z
MONDAY. OTHER SITES WILL EXPERIENCE VFR/MVFR DRIZZLE WITH
OCCASIONAL WEST TO NORTHWEST FLOW...THROUGH THE PERIOD.

INCORPORATED SREF PROBABILITIES FOR IFR/LIFR LOW CEILINGS ACROSS
THE MOUNTAINS REFINING WITH MESOSCALE AND MICROCLIMATE EFFECTS
OVER HIGHEST ELEVATIONS AND UPSLOPE AREAS. HAVE WORST CONDITIONS
AT CKB...EKN AND BKW FROM 12-149Z. BUT CONTINUING AT EKN AND CKB
THROUGH 21Z UNDER SNOW SHOWERS.

IN THE LOWLANDS...CONDITIONS WILL START TO IMPROVE TO VFR MON AFTERNOON AS
THE PRECIPITATION TAPERS OFF.

IN THE MOUNTAINS...CONDITIONS MAY START TO IMPROVE TO MVFR AS
RAIN AND SNOW MIXED STARTS TO TAPER OFF MON AFTERNOON.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: HEAVIER SNOW SHOWERS MAY CAUSE FURTHER
REDUCTION IN CIG AND VSBY VALUES. TIMING OF PRECIP ONSET AND IFR /
LIFR IN SNOW MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              MON 04/23/12
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    H    H    M    L    M    M    L    H    H    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    M    M    M    M    M    M    L    L    L    L    L
EKN CONSISTENCY  M    H    H    L    L    L    M    L    L    L    L    L
PKB CONSISTENCY  M    M    L    L    L    H    H    H    H    H    M    H
CKB CONSISTENCY  M    M    M    M    L    L    M    L    L    L    L    L

AFTER 06Z TUESDAY...
IFR CONDITIONS IN MOUNTAIN SNOW AND LINGERING LOW CLOUDS MON
NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR WVZ032-
     037>040.
     WINTER STORM WARNING UNTIL MIDNIGHT EDT TONIGHT FOR WVZ046-047.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JS/ARJ/SL
NEAR TERM...ARJ
SHORT TERM...JS
LONG TERM...SL
AVIATION...ARJ
Hazardous weather outlook, Apr 22, 2:51 PM EST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
351 PM EDT SUN APR 22 2012

KYZ101>103-105-OHZ083-084-086-087-VAZ003-004-WVZ005>007-013>015-
024>026-033-034-232000-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO-
LOGAN-BOONE-MCDOWELL-WYOMING-
351 PM EDT SUN APR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...SOUTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOW TEMPERATURES ON MONDAY NIGHT ARE EXPECTED TO DROP INTO THE
LOW TO MID 30S. WIDESPREAD FROST IS NOT EXPECTED DUE TO WINDS
BLOWING MOST OF THE NIGHT. HOWEVER IN THE MOST PROTECTED
VALLEYS...WINDS MAY BECOME LIGHT ENOUGH FOR PATCHY FROST TO
FORM...WHICH COULD DAMAGE SENSITIVE PLANTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ035-036-232000-
RALEIGH-FAYETTE-
351 PM EDT SUN APR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOW TEMPERATURES ON MONDAY NIGHT ARE EXPECTED TO DROP INTO THE
UPPER 20S AND LOWER 30S. TEMPERATURES AT OR BELOW FREEZING CAN
DAMAGE OR KILL TENDER PLANTS IF THEY ARE NOT PROTECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ032-037>040-232000-
TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
351 PM EDT SUN APR 22 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM MONDAY TO MIDNIGHT
EDT MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ046-047-232000-
POCAHONTAS-RANDOLPH-
351 PM EDT SUN APR 22 2012

...WINTER STORM WARNING IN EFFECT FROM 2 AM MONDAY TO MIDNIGHT EDT
MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-085-WVZ008>011-016>020-027>031-232000-
PERRY-MORGAN-ATHENS-WASHINGTON-MEIGS-JACKSON WV-WOOD-PLEASANTS-TYLER-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-
351 PM EDT SUN APR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOW TEMPERATURES ON MONDAY NIGHT ARE EXPECTED TO DROP INTO THE LOWER
30S. TEMPERATURES AT OR BELOW FREEZING CAN DAMAGE OR KILL TENDER
PLANTS IF THEY ARE NOT PROTECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Pocahontas

When
April 23, 2:00 AM EST to 3:00 PM EST
Where
Pocahontas forecast zone
Reported by
COOP Observer

Winter Weather, Randolph

When
April 23, 2:00 AM EST to 3:00 PM EST
Where
Randolph forecast zone
Reported by
COOP Observer

Winter Weather, Webster

When
April 23, 2:00 AM EST to 3:00 PM EST
Where
Webster forecast zone
Reported by
COOP Observer

Winter Weather, Nicholas

When
April 23, 2:00 AM EST to 3:00 PM EST
Where
Nicholas forecast zone
Reported by
COOP Observer

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371354, 371355, 371356, 371357.